Alert archive / Kentucky / Flash Flood Warnings in 2025

Flash Flood Warning 82, NWS Charleston, WV

June 26, 2025Boyd County, Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this flash flood warning at Jun 26, 2025, 10:17 PM EDT for Boyd County, Carter County, Greenup County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2025, 10:17 PM EDT (02:17 UTC)
Expired
Jun 27, 2025, 1:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WGUS51 KRLX 270217
FFWRLX
KYC019-043-089-270530-
/O.NEW.KRLX.FF.W.0082.250627T0217Z-250627T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1017 PM EDT Thu Jun 26 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Western Boyd County in northeastern Kentucky...
  Southeastern Carter County in northeastern Kentucky...
  Southeastern Greenup County in northeastern Kentucky...

* Until 130 AM EDT.

* At 1017 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ashland, Grayson, Cannonsburg, Rush, Coalton, Denton, Princess, 
  Naples, Hitchins, Hopewell, Mavity, Willard and Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3840 8283 3847 8276 3846 8268 3839 8266
      3825 8274 3824 8277 3824 8279 3823 8282
      3822 8281 3819 8286 3820 8288 3819 8289
      3829 8299 3840 8302 3843 8297

FLASH FLOOD...RADAR INDICATED

$$

FMK
1 follow-up statement
750 
WGUS71 KRLX 270525
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
125 AM EDT Fri Jun 27 2025

KYC019-043-089-270535-
/O.EXP.KRLX.FF.W.0082.000000T0000Z-250627T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Carter KY-Greenup KY-
125 AM EDT Fri Jun 27 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM EDT EARLY THIS MORNING 
FOR WESTERN BOYD, SOUTHEASTERN CARTER AND SOUTHEASTERN GREENUP 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3840 8283 3847 8276 3846 8268 3839 8266
      3825 8274 3824 8277 3824 8279 3823 8282
      3822 8281 3819 8286 3820 8288 3819 8289
      3829 8299 3840 8302 3843 8297

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 9:16 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 26, 9:16 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
916 PM EDT Thu Jun 26 2025

.SYNOPSIS...
The heat wave continues through the end of the week for much of
the area, but eases up slightly as the chance for mainly
afternoon and evening showers and thunderstorms continues.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 8:30 PM Thursday...

Main change was to update the POPs to reflect some higher POPs
over central and southern parts of the CWA over the next several
hours, and also put in some Gusty Wind and Heavy Rain wording
for the weather grids through 04z/Midnight. Otherwise, no major
changes were made.

As of 130 PM Thursday...

Weather pattern has not change much during the past few days under
an influence of a dome of high pressure at the surface and at the
upper levels. Environment characterized by high CAPE, high PWATs,
and low shear may be conducive to severe downbursts through
this evening. SPC maintains a marginal risk for severe storms as
afternoon convection will gradually dissipate this evening. The
main threat will be damaging winds and heavy downpours.

Another muggy night is expected with lows generally in the lower 70s
lowlands, ranging into the mid 70s northeast mountains. A
renegade shower or two, or a storm may be possible tonight, so
kept slight chance PoPs for this activity through the overnight
hours. Patchy valley fog may once again develop especially over
areas that receive rain.

With similar environmental parameters, expect similar convective
development Friday afternoon and evening, perhaps more concentrated
across the mountains. Hot temperatures on Friday will reach the low
to mid 90s across the lowlands, ranging into the mid 70s northeast
mountains. With dewpoints in the lower 70s expected, heat index
values will likely reach or exceed the 100 degree mark across
the lowlands. Therefore, will maintain a Heat Advisory for these
areas Friday through Friday evening.

The upper level high/ridge slides east of the Appalachians
Friday night weakening its influence over our area. This could
maintain showers and storm activity going Friday night.

Another warm and muggy night is on tap Friday night, providing
little relief from the heat, especially for those without the
benefit of air conditioning.

&&

.SHORT TERM /FRIDAY NIGHT/...
As of 130 PM Thursday...

On Saturday, convective parameters will still be present with high
CAPE, poor deep layered shear and high PWATs. The increasingly
unstable conditions will add to a passing shortwave on Saturday,
enhancing convection to strong to severe. SPC keeps the entire area
under a marginal risk for severe storms.

Showers and storms will be less intense Saturday night and Sunday,
mainly nearby a frontal boundary expected to stall north of the
area. A brief surface high pressure emerges as the front lifts north
Monday. However, models suggest diurnal convection still possible.
WPC has a marginal risk for excessive rainfall for the entire area
for Monday.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 130 PM Thursday...

Models bring a cold front crossing early Tuesday with showers
and thunderstorms likely. A high pressure builds behind the
front, promoting drier and cooler weather by the middle of next
week. Central guidance keeps highs around 90 and lows around 70
across the lowlands by Monday, before both tail off toward
normal heading into the middle of next week.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 800 PM Thursday...

Main change was to extend thunderstorm chances for some sites
for a couple hours after 00z, but will need to be monitoring
for needed AMDs as the situation is fluid with weak steering
flow and numerous colliding outflow boundaries. There is also a
chance that some activity currently over PBZs area could come
close to clipping CKB, but not confident on that right now.

Otherwise, should calm down overnight, with some fog expected
again courtesy of the humidity and recent rains. EKN will once
again be the prime risk for hitting IFR or LIFR, but also put
in prevailing lower visibility for all other terminals except
BKW. More showers and storms possible once more tomorrow, again
with gusty winds and heavy rain as a risk.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Moderate.

ALTERNATE SCENARIOS: Timing of thunderstorm dissipation may
vary from forecast. Fog formation timing and extent may vary
depending on cloud cover and recent rains.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 06/27/25
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    M    L    L    L    L    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    M
EKN CONSISTENCY  H    H    H    H    H    H    M    L    L    M    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H

AFTER 00Z SATURDAY...
IFR conditions possible in afternoon and evening thunderstorms,
and early morning fog, through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory from 8 AM to 8 PM EDT Friday for WVZ005>011-
     013>020-024>031.
OH...Heat Advisory from 8 AM to 8 PM EDT Friday for OHZ066-067-075-
     076-083>087.
KY...Heat Advisory from 8 AM to 8 PM EDT Friday for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...FK/TRM/ARJ
NEAR TERM...FK/ARJ
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...FK/ARJ
Hazardous weather outlook, Jun 26, 9:07 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
907 PM EDT Thu Jun 26 2025

VAZ003-004-WVZ032>034-039-040-515>526-280115-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
907 PM EDT Thu Jun 26 2025

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, northern, southeast and southern
West Virginia.

.DAY ONE...Tonight.

Strong storms containing strong wind gusts, small hail, and heavy
downpours are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong storms containing strong wind gusts, small hail, and heavy
downpours are possible during the afternoon and evening on Friday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
280115-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
907 PM EDT Thu Jun 26 2025

...HEAT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Tonight.

Strong storms containing strong wind gusts, small hail, and heavy
downpours are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Strong storms containing strong wind gusts, small hail, and heavy
downpours are possible during the afternoon and evening on Friday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 26, 9:40 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
940 PM EDT Thu Jun 26 2025

KYZ101>103-105-270215-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-
940 PM EDT Thu Jun 26 2025

...A STRONG THUNDERSTORM WILL IMPACT BOYD...SOUTHEASTERN GREENUP...
NORTH CENTRAL LAWRENCE AND SOUTHEASTERN CARTER COUNTIES THROUGH 1015
PM EDT...

At 940 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rush, or 7 miles east of Grayson, moving northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grayson, Cannonsburg, Princess, Coalton, Denton, Naples, Rush,
Flatwoods, Russell, Raceland, Hopewell, Summit, Willard, Hitchins,
and Mavity.

This includes Interstate 64 in Kentucky between mile markers 167 and
187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3830 8262 3817 8283 3830 8307 3853 8273
TIME...MOT...LOC 0140Z 135DEG 5KT 3830 8280

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMC
Local storm report, Jun 26, 9:41 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
941 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Dmg     2 S Chapmanville        37.94N 82.02W
06/26/2025                   Logan              WV   911 Call Center

            Tree down reported in Phico.

&&

FMK
Local storm report, Jun 26, 9:43 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
943 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Debris Flow      2 NNW Mitchell Heights  37.94N 82.01W
06/26/2025                   Logan              WV   911 Call Center

            Rockslide reported on Regency Heights Road.

&&

FMK
Local storm report, Jun 26, 9:45 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
945 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Flash Flood      2 NNW Switzer           37.81N 81.98W
06/26/2025                   Logan              WV   911 Call Center

            High water reported in the southbound lane
            of State Route 44.

&&

FMK
Local storm report, Jun 26, 9:49 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
949 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     3 WSW Danville          38.07N 81.89W
06/26/2025                   Boone              WV   911 Call Center

            Tree down along Lick Creek Road west of
            Danville.

&&

FMK
Special weather statement, Jun 26, 10:06 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
1006 PM EDT Thu Jun 26 2025

WVZ027-028-519-521-270230-
Clay WV-Northwest Webster WV-Northwest Nicholas WV-Braxton WV-
1006 PM EDT Thu Jun 26 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NICHOLAS...SOUTH
CENTRAL BRAXTON AND EAST CENTRAL CLAY COUNTIES THROUGH 1030 PM EDT...

At 1006 PM EDT, Doppler radar was tracking a strong thunderstorm over
Birch River, or 11 miles south of Sutton, moving northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sutton, Birch River, Harrison, Little Birch, and Widen.

This includes the following highways...
 Interstate 79 between mile markers 54 and 62.
 Route 19 between mile markers 52 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3849 8061 3838 8075 3850 8098 3868 8073
TIME...MOT...LOC 0206Z 135DEG 5KT 3850 8072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JMC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:41 PM EDTSpecial Weather StatementRLXBoyd34 min
Jun 26, 9:40 PM EDTSpecial Weather StatementRLXBoyd, Carter35 min
Jun 27, 4:23 PM EDTSevere Thunderstorm WarningRLXCarter, Lawrence37 min
Jun 27, 5:26 PM EDTSpecial Weather StatementRLXLawrence34 min

Nearby

Flash Flood Warnings in Kentucky, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.